Heavy Snow, Waterville Plateau
- When
- March 28, 7:00 AM PST to 8:00 PM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
An unseasonably cold low pressure system tracked through the area resulting in widespread, heavy snow accumulations across much of northern Washington. Accumulations in the valleys were generally in the four to eight inch range, including four to six inches in the Spokane area, with local amounts of ten to 18 inches in the higher mountains near and above 4500 feet.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
An unseasonably cold low pressure system tracked through the area resulting in widespread, heavy snow accumulations across much of northern Washington. Accumulations in the valleys were generally in the four to eight inch range, including four to six inches in the Spokane area, with local amounts of ten to 18 inches in the higher mountains near and above 4500 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 28, 4:15 AM PST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
515 AM PDT FRI MAR 28 2008
.SYNOPSIS...AN EARLY SPRING STORM SYSTEM WILL BRING LOCALLY WINDY
CONDITIONS AND LATE SEASON SNOW TO THE REGION. SIGNIFICANT SNOW
ACCUMULATIONS ARE POSSIBLE LATE TODAY INTO TONIGHT OVER NORTHERN
WASHINGTON AND IN THE MOUNTAINS OF WASHINGTON AND IDAHO.
&&
UPDATED AVIATION DISCUSSION
.DISCUSSION...
ISSUED 256 AM..
TODAY AND TONIGHT...WINTER REFUSES TO GIVE UP...AND THE NEXT 36-48
HOURS WILL BE VERY ACTIVE OVER THE INLAND NORTHWEST. THE UPPER
LEVEL TROUGH THAT HAS RESIDED OVER THE GULF OF ALASKA IS FORECAST
TO BE DISLODGED AND PIVOT THROUGH EASTERN WASHINGTON. THE SYSTEM
WILL COME THROUGH IN AT LEAST TWO PIECES. THE FIRST VORTICITY
CENTER IS MAKING ITS WAY INTO WESTERN WASHINGTON THIS MORNING. THE
00Z GFS APPEARS TO HAVE A BETTER HANDLE ON THIS LEAD WAVE...WHICH
HAS SIGNIFICANT IMPLICATIONS ON THE WENATCHEE AREA AND THE EAST
SLOPES OF THE NORTHERN CASCADES. A STRONGER LEAD WAVE WILL LIKELY
MEAN THE ONSET OF PRECIPITATION THIS MORNING IN THE EASTERLY
UPSLOPE ZONES...LIKE THE WENATCHEE AREA. THE SECOND PORTION OF
THIS STORM IS THE UPPER LOW...WHICH IS LOCATED JUST WEST OF
VANCOUVER ISLAND PER 09Z WATER VAPOR. AS THIS COLD UPPER LOW
PIVOTS THROUGH CENTRAL AND EASTERN WASHINGTON...WE ARE EXPECTING A
PROLONGED DEFORMATION ZONES TONIGHT THROUGH AT LEAST SATURDAY. THE
NORTHERN WASHINGTON MOUNTAINS...AND THE NORTHERN PANHANDLE LOOK TO
BE THE MOST LIKELY AREAS TO BE AFFECTED BY THIS DEFORMATION
ZONE...BUT HEAVY SNOW WILL LIKELY FALL OVER THE CENTRAL PANHANDLE
AND NORTHERN BLUES IN THE POST-FRONTAL WESTERLY UPSLOPE ZONES.
THIS STORM LOOKS TO BE AN IDEAL SET UP FOR EARLY SEASON HEAVY
SNOW. THE LOW LEVEL AIRMASS OVER INTERIOR WASHINGTON IS QUITE DRY
WITH SURFACE DEWPOINTS IN THE TEENS AND LOWER 20S. AS
PRECIPITATION FALLS INTO THE DRY AIRMASS...EVAPORATIVE COOLING
PROCESSES WILL CONTRIBUTE TO SURFACE TEMPERATURES WET BULBING
DOWN INTO THE 30S EVEN DURING THE DAYTIME. THE COLD CORE ALONE
WITH THIS UPPER LOW IS VERY IMPRESSIVE WITH -40C ON THE 00Z RAOBS
OVER WESTERN BRITISH COLUMBIA. THE COLD TEMPERATURES ALOFT WILL
CONTRIBUTE TO DEEPLY CONVECTIVE BANDED SNOW. BOTH THE GFS AND NAM
ARE FORECASTING RAPID SURFACE CYCLOGENESIS AFTER 00Z...AND THE
DEVELOPMENT OF A DEEP TROWAL SIGNATURE FROM 700MB THROUGH 400MB AS
EVIDENT BY THE THERMAL RIDGE ORIENTED FROM EAST TO WEST OVER
NORTHERN WASHINGTON. FORECASTING THE EXACT POSITION OF THE TROWAL
AIRSTREAM IS TOUGH...SINCE THESE HIGHLY CONVECTIVE SNOW BANDS CAN
BE VERY NARROW...AND TYPICALLY CONSTRICT AS THEY MATURE IN A
CONVECTIVELY UNSTABLE AIRMASS. I WOULD EXPECT THAT A BAND OF 10-12
INCHES OF SNOW COULD OCCUR TONIGHT INTO TOMORROW SOMEWHERE OVER
NORTHERN WASHINGTON.
AS FOR MODEL PREFERENCES...I LIKE THE WAY THE 00Z GFS INITIALIZED
THE SHORTWAVES EMBEDDED IN THE TROUGH OFF THE COAST. HOWEVER...THE
GFS HAS AGAIN INITIALIZED TOO MUCH LOW LEVEL MOISTURE. FOR THIS
REASON...I THINK THE PRECIPITATION GENERATED BY THE GFS THIS
MORNING OVER THE EAST SLOPES IS PROBABLY TOO MUCH. I ALSO THINK
THAT THE GFS SUFFERS FROM CONVECTIVE FEEDBACK LATER IN THE
FORECAST...NAMELY LATE TONIGHT AND TOMORROW MORNING. THE AXIS OF
HEAVIEST PRECIPITATION SHOULD BE ALONG OR JUST NORTH OF THE
TROWAL...WHICH IS OVER THE NORTHERN WASHINGTON MOUNTAINS. THE
NAMS DEPICTION OF THE PRECIPITATION LATER IN THE FORECAST LOOKS
MORE REALISTIC. THIS SCENARIO WOULD PUT SPOKANE IN SNOW ADVISORY
CRITERIA THIS EVENING...WITH HEAVY SNOW WARNING AMOUNTS CLOSER TO
THE CANADIAN BORDER. AS FOR THE WENATCHEE AREA...1 TO 3 INCHES IS
EXPECTED TODAY WITH SOME MELTING OCCURRING AS THE SNOW FALLS
DURING THE DAYTIME. SNOW ADVISORIES HAVE BEEN POSTED FOR THE
OKANOGAN VALLEY...WATERVILLE PLATEAU...AND FAR NORTHERN BASIN.
THESE SPOTS COULD REACH WARNING CRITERIA IF THE TROWAL SNOW BAND
SETS UP THIS AFTERNOON OVER THESE AREAS BEFORE MIGRATING NORTH.
/GKOCH
SATURDAY THROUGH SUNDAY NIGHT...A DEFORMATION ZONE FROM FRIDAYS
SYSTEM LINGERS OVER THE NORTHERN CWA...THOUGH IT BEGINS TO LOSE
SOME DEFINITION THROUGH THE PERIOD. THE NEXT SHORT-WAVE TROUGH
ALSO PIVOTS ACROSS THE AREA. THE SYNOPTIC-SCALE LIFT ASSOCIATED
WITH IT BEGINS TO MOVE IN SATURDAY AFTERNOON AND PASSES TO THE
EAST TOWARD SUNDAY AFTERNOON. THE MEAN WESTERLY FLOW WILL ADD
OROGRAPHIC LIFT FOR THE CASCADE AND EASTERN ZONES. THE 700-500 MB
LAPSE RATES ALSO AVERAGE AROUND 8.0 DEG C/KM THROUGHOUT THE PERIOD
AND FAIRLY DECENT MOISTURE REMAINS WRAPPED UP OVER EASTERN THIRD
OF THE CWA. THIS TRANSLATES TO HIGH CHANCE TO LIKELY/LCL
CATEGORICAL POPS OVER NORTH IDAHO...THE EASTERN THIRD OF WA AND
CASCADES. THE WESTERLY FLOW WILL KEEP PRIMARILY SLIGHT POPS IN THE
LEE OF THE CASCADES. PRECIP CHANCES WILL WANE SUNDAY NIGHT AS
GREATER SUBSIDENCE MOVES IN JUST BEFORE THE NEXT SHORT- WAVE
TROUGH. SNOW WILL REMAIN THE MOST LIKELY P-TYPE WITH DAYTIME WET-
BULB ZERO HEIGHTS RISING UP TO ONLY MAYBE 1500 TO 2000 FEET. A FEW
MORE INCHES OF SNOW LOOK LIKELY OVER THE NE WA AND NRN PANHANDLE
VALLEYS...WITH SEVERAL MORE INCHES IN THE SURROUNDING MOUNTAINS.
THE SPOKANE/CDA AREA AND PALOUSE COULD ALSO SEE ANOTHER INCH OR
TWO THROUGH SUNDAY MORNING. WINDS WILL REMAIN IN THE BREEZY
CATEGORY THROUGH SATURDAY ACROSS THE BASIN INTO SPOKANE
AREA...BEFORE WANING SATURDAY NIGHT. TEMPERATURES WILL REMAIN
BELOW AVERAGE.
MONDAY/MONDAY NIGHT...THAT NEXT SHORT-WAVE MOVES IN. HOWEVER BY
THIS TIME FRAME THE BEST MOISTURE AND INSTABILITY HAS PUSHED INTO
THE PANHANDLE. THE BEST RISK FOR SNOW SHOWERS WILL BE FOUND IN
THIS AREA...AS WELL AS BACKED UP INTO THE CASCADES CREST. A SLIGHT
CHANCE FOR SNOW AND RAIN SHOWERS WAS ADDED FOR THE EASTERN WA
ZONES TOO. HOWEVER ANY ACCUMULATIONS ATTM LOOK MINOR.
TUESDAY THROUGH THURSDAY...MODEL AGREEMENT AND CONSISTENCY IS ONLY
FAIR. NO BIG CHANGES MADE TO THIS PART OF THE FORECAST. SOME RUNS
SUGGEST RIDGING AND OTHERS CONTINUE TO BRING WEAK DISTURBANCES
THROUGH THE AREA...BEFORE A LONGER-WAVE TROUGH DEEPENS OFF THE
COAST. EITHER WAY THE REGION LOOKS TO BE IN A COMPARATIVELY DRIER
PATTERN. THE MAIN PRECIP CHANCES WILL LAY IN THE MTN ZONES...WITH
A SLIGHT CHANCE ENTERING THE EASTERN VALLEY ZONES BY THE END OF
THE PERIOD AT THE BROADER TROUGH TRIES TO ESTABLISH ITSELF OFF
COAST AND PUTS THE CWA IN A SWLY FLOW. ALL GUIDANCE SHOWS A
GENERAL RISE IN 1000-850 MB THICKNESSES AND 850 MB TEMPS AFTER
MONDAY. TACK ON THE SUGGESTION OF A SWLY FLOW TOWARD THE END OF
THE PERIOD...THERE IS CONFIDENCE IN SAYING THERE SHOULD BE WARMING
TREND IN DAYTIME TEMPERATURES NEXT WEEK. FORECAST TEMPS ARE FORECAST
TO APPROACH NORMAL BY THE END OF THE PERIOD. /J
&&
.AVIATION...
A POTENT EARLY SPRING STORM SYSTEM WILL BRING SNOW ACROSS CENTRAL
AND EASTERN WASHINGTON TODAY AND TONIGHT. SNOW IS EXPECTED TO BEGIN
IN THE WENATCHEE AND MOSES LAKE AREAS BETWEEN 16-18Z AND SPREAD
NORTHEAST THROUGH THE DAY. SNOW WILL AFFECT THE PULLMAN...
SPOKANE...AND COEUR DALENE AREAS AFTER 21Z. IFR CEILINGS AND
VISIBILITIES ARE LIKELY THIS AFTERNOON IN WENATCHEE. THEN VISIBILITY
AND CEILING RESTRICTIONS WILL IMPACT THE TERMINALS OF EASTERN
WASHINGTON BETWEEN 23Z AND 03Z. MINOR ACCUMULATIONS ARE POSSIBLE ON
THE RUNWAYS AFTER SUNSET. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 40 27 39 26 39 26 / 70 80 70 30 30 20
COEUR DALENE 39 27 38 24 38 24 / 70 90 70 40 40 20
PULLMAN 41 27 39 27 39 26 / 60 60 70 30 30 20
LEWISTON 48 30 45 29 45 28 / 50 50 50 20 30 20
COLVILLE 45 28 43 25 44 22 / 80 90 70 40 40 20
SANDPOINT 39 28 37 27 38 24 / 60 90 80 40 40 30
KELLOGG 35 25 35 25 36 24 / 70 100 80 60 40 30
MOSES LAKE 45 28 49 24 52 25 / 80 50 20 10 20 0
WENATCHEE 40 30 48 32 51 30 / 90 50 20 10 10 0
OMAK 42 28 49 25 49 23 / 80 80 40 10 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID... SNOW ADVISORY FROM 7 PM THIS EVENING TO 11 AM PDT SATURDAY FOR
COEUR DALENE AREA.
HEAVY SNOW WARNING FROM 2 PM THIS AFTERNOON TO 11 PM PDT
SATURDAY FOR NORTHERN PANHANDLE.
HEAVY SNOW WARNING FROM 5 PM THIS AFTERNOON TO 11 PM PDT
SATURDAY FOR CENTRAL PANHANDLE MOUNTAINS.
WA...SNOW ADVISORY FROM 7 PM THIS EVENING TO 11 AM PDT SATURDAY FOR
SPOKANE AREA.
SNOW ADVISORY FROM 8 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON
FOR WENATCHEE AREA.
HEAVY SNOW WARNING FROM 2 PM THIS AFTERNOON TO 11 PM PDT
SATURDAY FOR NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.
SNOW ADVISORY UNTIL 5 AM PDT SATURDAY FOR EAST SLOPES NORTHERN
CASCADES.
SNOW ADVISORY FROM 8 AM THIS MORNING TO 5 AM PDT SATURDAY FOR
OKANOGAN VALLEY...UPPER COLUMBIA BASIN...WATERVILLE PLATEAU.
WINTER STORM WARNING FROM 2 PM THIS AFTERNOON TO 5 PM PDT
SATURDAY FOR NORTHEAST BLUE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 553 AM PDT FRI MAR 28 2008 IDZ001-002-004-WAZ031-035>038-041>044-291400- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST BLUE MOUNTAINS-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 553 AM PDT FRI MAR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A POTENT EARLY SPRING STORM WILL BRING ANOTHER ROUND OF ACCUMULATING SNOW TO THE INLAND NORTHWEST TODAY...TONIGHT...AND SATURDAY. SNOW IS EXPECTED TO BEGIN THIS MORNING ALONG THE CASCADES AND SPREAD EASTWARD THIS AFTERNOON. SNOW WILL HAVE THE POTENTIAL TO CAUSE TRAVEL DIFFICULTIES ALONG AND NORTH OF HIGHWAY 2 IN CENTRAL AND EASTERN WASHINGTON. THE HEAVIEST ACCUMULATIONS WILL OCCUR OVER NORTHERN WASHINGTON TONIGHT...NEAR THE CANADIAN BORDER. HEAVY ACCUMULATIONS ARE ALSO EXPECTED IN THE CASCADES...IDAHO PANHANDLE MOUNTAINS...AND THE NORTHERN BLUE MOUNTAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL LINGER INTO SATURDAY OVER NORTHERN IDAHO AND PORTIONS OF NORTHEAST WASHINGTON. A QUIETER WEATHER PATTERN IS EXPECTED FROM LATE SUNDAY INTO THE MIDDLE OF NEXT WEEK. IDZ003-026-027-WAZ032>034-291400- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA- 553 AM PDT FRI MAR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85685, 85683, 85686, 85684.